Tennessee, 2024

Flooding and Damaging Winds in Tennessee, May 18, 2024

May 18, 2024 · NWS MRX · 4 events in 4 counties and zones

A weak but slow moving upper trough a severe thunderstorm that produced a few instances of damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A weak but slow moving upper trough a severe thunderstorm that produced a few instances of damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 18, 2:17 PM EST, 10 minutes earlier.

Area forecast discussion, May 18, 2:17 PM EST, 10 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
317 PM EDT Sat May 18 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Sunday)
Issued at 306 PM EDT Sat May 18 2024

Key Messages:

1. Scattered showers and storms through this evening. A few
strong to severe storms are possible.

2. Patchy fog expected tonight.

3. Most locations dry on Sunday, but showers and storms will linger
across the east TN mountains and foothills.

Discussion:

Scattered showers and storms are ongoing across our area as a
weak shortwave/trough is moving in from the west. A few storms may
become strong to severe as instability has risen since the
morning hours. SPC meso page shows roughly 1500 to 2000 J/kg of
SBCAPE. Effective shear is weak at only 20 to 30 kts, but just
enough to perhaps maintain a few stronger updrafts. The main
threats with any stronger storm will be 0.5 to 1" hail along with
strong and gusty winds up to 60 mph. The coverage of showers and
storms should be more isolated north of I-40. Higher coverage is
anticipated down across the southern Cumberland Plateau, southern
TN Valley and southwest NC. This is where the best forcing will
be, along the leading edge of the vortmax. A secondary threat to
monitor will be the potential for isolated flooding if we see any
areas get repeatedly hit by showers and storms as PW values are
around the 90% for this time of year, which increases the heavy
rainfall threat.

Coverage of showers and storms should decrease this evening with
loss of daytime heating, with precip mostly finished by midnight.
Patchy fog is expected tonight, especially across any area that
receives rain today. Tomorrow should be much drier for most of the
area as the trough axis will be centered along the spine of the
Appalachian and eastward. However, this does mean that the east TN
mountains and foothills will likely see showers and storms
through the afternoon hours but non-severe.

&&

.LONG TERM...
(Sunday night through next Saturday)
Issued at 306 PM EDT Sat May 18 2024

Key Messages:

1. Drier and warmer on Monday and Tuesday.

2. Daily chances of showers and thunderstorms to resume Wednesday
onwards, with a warm and humid airmass in place.

Discussion:

Upper level ridging and surface high pressure will begin to impact
the region Sunday night into Tuesday as mostly dry conditions are
expected. However, as we continue to approach the summer months with
an increasing sun angle, strong surface heating will bring us more
towards our typical pattern where a few orographic induced diurnal
showers/storms may be possible. This will generally be the case both
Monday and Tuesday. Temperatures will run near to slightly above
normal into the mid-week.

By Wednesday broad upper level troughing will span across the
northern CONUS as bouts of shortwave energy move through the mean
flow aloft. A surface cold front will extend from an associated
surface low over the northwestern Great Lakes region southwestward
into the southern plains. Recent model trends suggest that this
front will slow down and wash out as it approaches our forecast
area. As such, ensemble guidance suggest probabilities of 24 hour
measurable precipitation on Wednesday have fallen to around 10-30%
where as for Thursday values are closer to the 70-90% range.
Wednesday may not remain totally dry but Thursday & Thursday night
is trending the better day for precipitation at this time.
Precipitation chances are expected to persist into Friday as a more
potent but quick moving shortwave traverses across the Mississippi
river valley through the Tennessee Valley. Warm temperatures and
continued moisture availability will lingering additional isolated
to scattered chances of diurnal activity over the weekend.

&&

.AVIATION...
(18Z TAFS)
Issued at 104 PM EDT Sat May 18 2024

Isolated to scattered showers and storms expected through this
evening. VFR conditions through this evening expected except for
when/if any shower or storm passes over a terminal. Then, expect
MVFR conditions. MVFR conditions likely overnight, then VFR
returns by mid-morning. Also have a few hours of IFR in at TRI
around sunrise for CIGs.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             63  85  63  86 /  70  20  20  10
Knoxville McGhee Tyson Airport, TN  62  81  61  84 /  60  20  10  20
Oak Ridge, TN                       61  82  61  84 /  50  20  10  20
Tri Cities Airport, TN              60  79  56  81 /  40  30  20  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SHORT TERM...
LONG TERM....KRS
AVIATION...
Hazardous weather outlook, May 18, 2:20 PM EST, 7 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
320 PM EDT Sat May 18 2024

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-191930-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
320 PM EDT Sat May 18 2024 /220 PM CDT Sat May 18 2024/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous showers and thunderstorms can be expected
through this evening. A few of these storms may become strong to
severe with damaging winds up to 60 mph and hail from 0.5 to 1".
We will also be monitoring the potential for isolated flooding
across any areas that receive repeated rounds of showers and
storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

In the hours before

Special weather statement, May 18, 1:59 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Morristown TN
259 PM EDT Sat May 18 2024

TNZ067-083-084-181945-
Rhea TN-Roane TN-Meigs TN-
259 PM EDT Sat May 18 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN RHEA...NORTHEASTERN
MEIGS AND SOUTHWESTERN ROANE COUNTIES THROUGH 345 PM EDT...

At 259 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Rockwood, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Rockwood, Fairview, Ten Mile, and Eagle Furnace.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3570 8484 3581 8482 3583 8480 3582 8478
      3587 8472 3586 8454 3564 8460 3564 8463
TIME...MOT...LOC 1859Z 281DEG 11KT 3578 8475

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

KRS
Special weather statement, May 18, 2:10 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Morristown TN
310 PM EDT Sat May 18 2024

TNZ035-067-182000-
Roane TN-Morgan TN-
310 PM EDT Sat May 18 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL MORGAN AND CENTRAL
ROANE COUNTIES THROUGH 400 PM EDT...

At 309 PM EDT, Doppler radar was tracking a strong thunderstorm over
Rockwood, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Kingston, Rockwood, Midtown, Harriman, Oakdale, Pine Orchard,
Dearmond, and Coalfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3584 8476 3586 8473 3589 8471 3591 8468
      3597 8471 3598 8471 3601 8448 3580 8451
TIME...MOT...LOC 1909Z 267DEG 13KT 3588 8470

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

KRS
Local storm report, May 18, 2:14 PM EST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
314 PM EDT Sat May 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     Hail             2 NNE Rockwood          35.90N 84.66W
05/18/2024  E0.70 Inch       Roane              TN   Public

&&
Special weather statement, May 18, 2:18 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Morristown TN
318 PM EDT Sat May 18 2024

NCZ060-182000-
Cherokee NC-
318 PM EDT Sat May 18 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CHEROKEE COUNTY
THROUGH 400 PM EDT...

At 318 PM EDT, Doppler radar was tracking a strong thunderstorm near
Murphy, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Unaka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3520 8419 3529 8402 3527 8401 3526 8401
      3525 8400 3524 8401 3523 8399 3516 8395
      3510 8413
TIME...MOT...LOC 1918Z 249DEG 7KT 3517 8410

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

KRS

The radar

The Knoxville radar (KMRX), 122 km away, was scanning. The volume nearest the first event began at 19:25 UTC.

Open the radar archive at this moment

Event by event

2 flood, 2 thunderstorm wind. Local standard time, as filed.

Flood, Roane

When
May 18, 2:27 PM EST to 3:00 PM EST
Where
Roane County, 1.5 mi SW of Rockwood to 1 mi W of Rockwood
Cause
Heavy Rain
Reported by
Public
Coordinates
35.855, -84.699

Report of minor flooding near Rockwood.

Flood, Morgan

When
May 18, 5:00 PM EST to 6:10 PM EST
Where
Morgan County, 2 mi ESE of Petros to 1.5 mi N of Petros
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.089, -84.397

Flooding in downtown Petros on Main Street, and along Bald Knob Road east of town.

Thunderstorm Wind, Hawkins

When
May 18, 5:10 PM EST
Where
Hawkins County, Kepler
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.400, -82.880

A large tree was felled by severe thunderstorm wind gusts.

Thunderstorm Wind, Greene

When
May 18, 5:12 PM EST
Where
Greene County, 1.77 mi NE of Couch
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.320, -82.930

A large tree was felled by severe thunderstorm wind gusts.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2024Every state in 2024This day in weather historyWarnings in Tennessee, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1185150, 1185149, 1178397, 1178398.